Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 199, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 19, 1998, 2:08 AM CDT for Crawford County, Richland County, Wisconsin. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 19, 1998, 2:08 AM CDT (07:08 UTC)
- Expired
- Jul 19, 1998, 3:00 AM CDT
- In force
- 52 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Crawford County, WI, Richland County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 2:20 AM CDT | Thunderstorm Wind 65 | Ferryville, WI | |
| Jul 19, 2:40 AM CDT | Thunderstorm Wind 62 | Richland Center, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 1:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1603 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 190710 SVRLSE WIC023-103-190800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 208 AM CDT SUN JUL 19 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAWFORD COUNTY IN SOUTHWESTERN WISCONSIN RICHLAND COUNTY IN SOUTHWESTERN WISCONSIN * UNTIL 300 AM CDT * AT 200 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 30 MILES SOUTH OF LA CROSSE...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GAYS MILLS BY 215 AM RICHLAND CENTER BY 240 AM THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM WINDOWS. RIECK/NELSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:49 AM CDT, 19 minutes earlier.
Area forecast discussion, Jul 19, 1:49 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 145 AM CDT SAT JUL 18 1998 KARX-88D SHOWING LINE OF THUNDERSTORMS MOVING SOUTHEAST AT ABOUT 40 MPH. ACTIVITY HAS BEEN SUBSEVERE FOR THE LAST HOUR. LATEST SURFACE SHOWING COLD FRONT ACROSS THE EASTERN DAKOTAS THIS MORNING MOVING EAST. SHORTWAVE NOTED ON THE LATEST WATER VAPOR MOVING SOUTHEAST ACROSS SOUTHERN MANITOBA IN PREDOMINANT NORTHWEST FLOW. SHORT TERM... MAIN CHALLENGE THIS PERIOD WILL BE CONVECTIVE ACTIVITY. SHOWERS AND THUNDERSTORMS WILL END THIS MORNING AND ALLOW FOR THE ATMOSPHERE TO RECOVER BY AFTERNOON. MODIFIED FORECAST SOUNDINGS GIVE CAPES AROUND 5000 J/KG WITH LITTLE TO NO CAP. FOCUSING MECHANISM WILL BE COLD FRONT ACROSS THE DAKOTAS THIS MORNING WHICH IS PROGGED TO RESIDE ACROSS THE FORECAST AREA THIS AFTERNOON. SOUNDINGS LOOK FAVORABLE FOR A FEW THUNDERSTORMS POSSIBLY GOING SUPCELLULAR. TEMPERATURES WARMER THAN FRIDAY WITH NGM MOS ABOUT ON TARGET. FOREZCAST INPUT... TREND OF ENDING MORNING ACTIVITY. CHANCE AFTERNOON POPS. TEMPS NEAR NGM MOS. KRC
In the hours before
Special weather statement, Jul 19, 12:41 AM CDT, 1 hour 27 minutes before
IAZ008-009-018-019-190700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1241 AM CDT SUN JUL 19 1998 ...STRONG THUNDERSTORMS MOVING ACROSS THE AREA... AT 1240 AM...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR MASON CITY TO 30 MILES NORTHEAST OF MASON CITY. THE LINE WAS MOVING SOUTHEAST AT 40 MPH AND WILL BE NEAR CHARLES CITY AND CHESTER BY 100 AM...CRESCO AND NEW HAMPTON BY 130 AM. WIND GUSTS UP TO 50 MPH...SMALL HAIL...AND HEAVY DOWNPOURS WILL ACCOMPANY SOME OF THESE STORMS. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. RIECK
Special weather statement, Jul 19, 1:06 AM CDT, 1 hour 2 minutes before
IAZ010-011-029-030-MNZ088-096-WIZ032>034-041-042-053-054-190705- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 106 AM CDT SUN JUL 19 1998 ...STRONG THUNDERSTORMS MOVING ACROSS THE AREA... AT 100 AM...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM WABASHA TO 20 MILES WEST OF LA CROSSE...TO 10 MILES NORTHWEST OF DECORAH...TO NEAR CHARLES CITY IOWA. THE LINE WAS MOVING EAST AT 40 MPH AND WILL BE NEAR WINONA BY 120 AM...AND LA CROSSE AND DECORAH BY 130 AM. WIND GUSTS UP TO 50 MPH...SMALL HAIL...AND HEAVY DOWNPOURS WILL ACCOMPANY SOME OF THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR FURTHER UPDATES AND POSSIBLE WARNINGS. RIECK
Special weather statement, Jul 19, 1:46 AM CDT, 22 minutes before
IAZ010-011-029-030-MNZ096-WIZ041-053>055-061-190745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 146 AM CDT SUN JUL 19 1998 ...STRONG THUNDERSTORMS CONTINUE TO MOVE ACROSS THE AREA... AT 145 AM...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM 10 MILES SOUTH OF LA CROSSE...TO NEAR WAUKON IOWA...TO NEAR FAYETTE IOWA. THE LINE WAS MOVING SOUTHEAST AT 35 MPH AND WILL APPROACH ELKADER...PRAIRIE DU CHIEN...VIROQUA BY 200 AM. WIND RGUSTS UP TO 45 MPH...SMALL HAIL...AND HEAVY DOWNPOURS WILL ACCOMPANY SOME OF THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR FURTHER INFORMATION AND POSSIBLE WARNINGS. RIECK
Special weather statement, Jul 19, 2:04 AM CDT, 4 minutes before
IAZ008-009-018-019-MNZ079-086>088-094>096-WIZ032-033-190805- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 204 AM CDT SUN JUL 19 1998 ...PORTIONS OF THE SEVERE THUNDERSTORM WATCH FOR SOUTHEAST MINNESOTA... NORTHEAST IOWA... AND SOUTHWEST WISCONSIN HAS BEEN CANCELLED... THE MAIN THREAT OF SEVERE THUNDERSTORMS HAS PASSED TO THE EAST OF THE AREA. THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR ALL OF SOUTHEAST MINNESOTA... FOR BUFFALO AND TREMPEALEAU COUNTIES IN SOUTHWEST WISCONSIN,,, AND MITCHELL... HOWARD... FLOYD... AND CHICKASAW COUNTIES IN NORTHEAST IOWA. SHOWERS AND THUNDERSTORMS WILL BE DECREASING IN INTENSITY AND AREAL COVERAGE FOR THE REMAINDER OF THE MORNING HOURS. KRC
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 2:12 AM CDT | Severe Thunderstorm Warning | ARX | Grant | 48 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.